Jump to content

ABILIFY-Not sure I like how I feel on this med


Recommended Posts

I started on abilify 5 mg after almost a year of being on vryalar with limited success and much weight gain.  I am now on my 2nd week of being on abilify 10.  Every morning when I wake up I feel very anxious.  So I have to take a xanax and go back to sleep.  ( I work from 3 to 11)  It takes all I have in me to get ready and get myself into the car to drive to work and be there by 230.  I feel anxious while I am driving.  Then at work (I am a nurse) i feel anxious as well.  I am not sure but I know I did not have this problem with vryalar.  I was also hoping I would lose weight on the abilify but so far all I have lost is 2 pounds.  I don't know if I should give it more time.  I wanted a med that was more activating but now it seems all i feel like doing is working and sleeping.  And my "awake " hours I feel like I have to be ON Something like xanax.  I also take Gabapentin 400mg TID but I am not sure this is helping with the anxiety either.  I just don't "feel like myself".  I don't know if I should bring this up to my NP on Tuesday.  Anyone else feel this way on Abilify 10mg?  My dx is bipolar 2.  I also have a weird fear of developing psychotic features.

Edited by Amethyst674
SPELLING
Link to comment
Share on other sites

Did you feel this way on 5 mg? If not, you may want to go back down to 5 mg. If you want to go down but don't want to go all the way back down to 5 mg, you could get a prescription for 15 mg tablets (x15) and split them in half for 7.5 mg and eventually move back up to 10 mg. Personally, when I got to 10-15 mg, I felt a little more relaxed (until the akathisia from hell came at 15 mg...).

If all else fails, there's always Rexulti.

Link to comment
Share on other sites

Yes, you should bring it up with your doctor. S/he may have some idea about how to mitigate the side effects, or-how long have you been on Abilify? It really takes six weeks or so at a steady dose to know for sure how a med is going to effect you. But if you're crawling out of your skin, that may not be feasible.

Have you been psychotic before?

Link to comment
Share on other sites

This is getting worse.  I am having horrible panic attacks every morning.  I am scared to drive.  I feel like I am out of my body.  I think I am going to go back down to 5 mg.  Although I do not think this is a therapeutic dose for bipolar.  I called my NP to see what she tells me.  I had to take 2 xanaxes because i felt like i was going to die literally.  Also i have not lost one pound.  So really I may as well have stayed on vraylar.  I honestly don' t know what else to try.  And no I have never been psychotic before but i feel like i am going there.

Link to comment
Share on other sites

15 hours ago, Amethyst674 said:

This is getting worse.  I am having horrible panic attacks every morning.  I am scared to drive.  I feel like I am out of my body.  I think I am going to go back down to 5 mg.  Although I do not think this is a therapeutic dose for bipolar.  I called my NP to see what she tells me.  I had to take 2 xanaxes because i felt like i was going to die literally.  Also i have not lost one pound.  So really I may as well have stayed on vraylar.  I honestly don' t know what else to try.  And no I have never been psychotic before but i feel like i am going there.

A therapeutic dose for bipolar can vary from person to person. 5 mg may be plenty fo one, where 30 mg may be what another needs. Everyone is different.

Just take your time with Abilify. Start low and go slow.

  • Like 1
Link to comment
Share on other sites

You are going to have to wait until at least 4 weeks have passed. That is when your Abilify gets to a stable dose. Abilify is often anxiety causing at first and at lower doses but becomes more calming at higher doses and after you have been on it a while. This is not a med you should expect to work quickly, like 3 days and side effects during the first weeks are not good indicators of how Abilify will be once stable. I advocate for short term benzos like xanax when starting medications to make the process easier. I think if we used benzos for just no more than 4 weeks with prn dosing more people would stay on the medication. You can't tell anything the first weeks and many bail because they think the med does not work for them or they have some side effect that is not tolerated.  

Link to comment
Share on other sites

I feel similar on 5mg Abilify. I feel somewhat restless and constantly uncomfortable, leading me to take Valium a lot. I also found it increased my appetite a lot when I was on 10-15mg. Weight gain is definitely a potential side-effect, although you could still lose weight.

  • Like 1
Link to comment
Share on other sites

13 hours ago, mcjimjam said:

I feel similar on 5mg Abilify. I feel somewhat restless and constantly uncomfortable, leading me to take Valium a lot. I also found it increased my appetite a lot when I was on 10-15mg. Weight gain is definitely a potential side-effect, although you could still lose weight.

Do you think this might be akathisia? When I have it I'm constantly restless, anxious, and I have a feeling of general discomfort.

Link to comment
Share on other sites

3 hours ago, Swamp56 said:

Do you think this might be akathisia? When I have it I'm constantly restless, anxious, and I have a feeling of general discomfort.

Perhaps very mild akathisia. That would make sense. I've had significant akathisia from another med and it was so much more intense. This is more normal, just uncomfortable and restless.

Link to comment
Share on other sites

19 hours ago, mcjimjam said:

Perhaps very mild akathisia. That would make sense. I've had significant akathisia from another med and it was so much more intense. This is more normal, just uncomfortable and restless.

did you take propranolol (or artane/cogentin/benadryl) for your akathisia when you had it in the past? when i had it from prolixin it profoundly impacted my life, but propranolol helped.

i would imagine that if you have a milder case, maybe asking your prescribing physician if something could be used to help mitigate it and reduce the valium you're taking? if that's of concern, i mean.

Link to comment
Share on other sites

12 hours ago, mellifluous said:

did you take propranolol (or artane/cogentin/benadryl) for your akathisia when you had it in the past? when i had it from prolixin it profoundly impacted my life, but propranolol helped.

i would imagine that if you have a milder case, maybe asking your prescribing physician if something could be used to help mitigate it and reduce the valium you're taking? if that's of concern, i mean.

Thanks for the suggestion. I will ask my pdoc for a propranalol script next appointment. I have taken it many times before for tremor/anxiety but didn't try it or anything else for akathisia.

  • Like 1
Link to comment
Share on other sites

53 minutes ago, mikl_pls said:

I just stepped up to 10 mg from 5 mg and I've noticed I feel much calmer and less irritable than when I was on 5 mg. That's just me though, I understand YMMV.

Yes, 10 mg was the magic dose for me too. It definitely changed its character for me at 10 mg.

Link to comment
Share on other sites

On 8/29/2017 at 7:53 AM, jt07 said:

Yes, 10 mg was the magic dose for me too. It definitely changed its character for me at 10 mg.

For me 20mg has been the finally calming dose!  

Edit: I still have terrible panic attacks and night terrors tho.... 

Edited by Eilatan
.
Link to comment
Share on other sites

This has been a very helpful thread for me. I'm at one week on 10mg Abilify after having tried Risperidone and getting hallucinations. I finally understand what akathisia is. I realized I had it for the first time earlier today. I was sitting there just feeling stuck, couldn't concentrate, was trying to get some studying done. I just was feeling kind of sick of myself, sort of an anxiety + dread feeling. Then I got up and walked around for a bit and felt better and sat back down and the feeling came back. Then I stood up and as SOON as I stood up I felt better. It was so weird. It wasn't like I was thinking "Oh I can't sit still I have to move around" but now I guess I will recognize the feeling and know that keeping busy on my feet helps it. This isn't good for studying but at least I can make the feeling go away.

Interesting that some people are taking it at night - I guess if you're taking sleep meds that works? My pdoc said to take it in the morning because it might give me "ants in the pants". Never said there was an actual name for that, lol.

Link to comment
Share on other sites

 Share

×
×
  • Create New...